Kansas, 2004Tornadoes in Kansas, August 16, 2004
August 16, 2004 · NWS DDC · 2 events in 1 county or zone
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 2:13 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 2:13 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT MON AUG 16 2004
.DISCUSSION...
DAYS 1-2...
THE FORECAST CONCERN THROUGH WEDNESDAY WILL MAINLY BE CENTERED
AROUND SHOWER/THUNDERSTORM CHANCES...PARTICULARLY WEDNESDAY
AFTERNOON.
THE CENTRAL HIGH PLAINS REMAIN IN A NORTHWEST FLOW REGIME WITH
PRONOUNCED RIDGE AXIS STRETCHING FROM A MID-UPPER TROP HIGH NEAR
GRAND JUNCTION, COLORADO NORTH-NORTHWEST INTO ALASKA. A S/WV TROUGH
OVER CENTRAL CALIFORNIA THIS MORNING HAD MOVED INTO SOUTHERN NEVADA
BY THIS AFTERNOON. THIS WAVE APPEARS FAIRLY FORMIDABLE ON WATER
VAPOR AND WILL CONTINUE TO MOVE SLOWLY EAST INTO THE CENTRAL ROCKIES
BY WEDNESDAY. THE UPPER HIGH OVER THE CENTRAL ROCKIES AT THIS TIME
IS GOING TO LIMIT ITS EASTWARD PUSH TOWARD THE HIGH PLAINS.
S/WV TROUGH IN THE NORTHWEST FLOW OVER THE MIDWEST THIS AFTERNOON
HAD PUSHED A WEAK SURFACE COLD FRONT INTO SOUTHWESTERN NEBRASKA.
SUBTLE CONVERGENCE ON THE FRONT OVER NORTHEASTERN COLORADO HAD
GENERATED A TOWERING CU FIELD AROUND THE LIMON AREA. OTHER SMALL
STORMS ARE TRYING TO DEVELOP THIS AFTERNOON IN AN ENHANCED
CONVERGENCE AREA NEAR THE TOPOGRAPHICALLY INDUCED SPRINGFIELD LOW.
WILL KEEP SOME VERY SMALL POPS IN THE WEST AND IN THE NORTH THROUGH
THE MID EVENING HOURS SHOULD STORMS MOVE ACROSS THE STATE LINE,
HOWEVER, THESE STORMS SHOULD PROVE TO BE OF LITTLE SIGNIFICANCE IN
RAINFALL. THE WEAK COLD FRONT WILL OOZE INTO NORTHERN KANSAS
OVERNIGHT AND STALL OUT OVER THE NORTHEASTERN PORTIONS OF THE CWA BY
AFTERNOON TOMORROW. THIS MAY SERVE AS A FOCUS FOR AN ISOLATED LATE
AFTERNOON THUNDERSTORM OR TWO SHOULD ENOUGH CONVERGENCE EXIST ON THE
FRONT...THUS WILL KEEP SOME 10-20 POPS GOING IN THIS AREA. HIGHS
TOMORROW WILL BE BASED ON 850MB TEMP OUTPUT FROM THE ECMWF MODEL AS
IT HAS VERIFIED VERY WELL SO FAR THIS SUMMER...THE ETA MODEL HAS
BEEN MORE OF A NEGATIVE GUIDANCE THIS SUMMER WITH RESPECT TO HIGH
TEMPERATURE FORECASTING AS IT OVER MIXES BOUNDARY LAYER MOISTURE.
GIVEN THE FAIRLY WET SUMMER, EVAPOTRANSPIRATION PROCESSES ARE HIGHER
THAN USUAL FOR THIS TIME OF YEAR, HENCE THE LIKELY POOR DIURNAL
BOUNDARY LAYER FORECASTING OF THE ETA.
THE ETA/GFS POINT AT MCS DEVELOPMENT TOMORROW NIGHT OVER NEBRASKA AS
A JET STREAK MOVES ACROSS THE NORTHERN PLAINS IN THE NORTHWEST
FLOW. THIS SHOULD HELP DRIVE ANOTHER WEAK COLD FRONT SOUTH DOWN THE
HIGH PLAINS OVERNIGHT TUESDAY NIGHT INTO THE DAY WEDNESDAY. WITH
THE STRONG WAVE APPROACHING THE CENTRAL ROCKIES ON WEDNESDAY, A
SURFACE LOW IS EXPECTED TO DEVELOP ON THE STALLED OUT COLD FRONT/LEE
TROUGH. WITH ADEQUATE MOISTURE AVAILABLE AND STRONG LIFT MOVING
INTO THE HIGH PLAINS BY LATE WEDNESDAY, THERE SHOULD BE INITIATION
OF A CLUSTER OF STORMS ON THE FRONT IN EASTERN COLORADO/NORTHWEST
KANSAS. WILL GO WITH 40 POPS IN THE NORTHWEST THEN BRING HIGHER
POPS INTO THE REST OF THE CWA BY 00Z ALONG THE FRONT. THE BULK OF
THE THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS SHOULD BE AFTER
00Z/THU.
DAYS 3-7...
STILL LOOKS LIKE A DECENT CHANCE FOR RAIN WED NIGHT INTO THUR AS A
COMBINATION OF FEATURES THAT I MENTIONED YESTERDAY, THE S/W OVER
NEVADA AND A SOUTHWARD MOVING COLD FRONT COMBINE FORCES OVER THE
CENTRAL PLAINS. LOOKS LIKE AN MCS WILL DEVELOP OVER THE HIGH TERRAIN
AND THEN MOVE ACROSS WESTERN KS WEDNESDAY NIGHT. SURFACE FRONT WILL
BE SHOVED SOUTH POSSIBLY INTO OKLAHOMA BEFORE RETREATING ON
THURSDAY. WILL KEEP POPS GOING THRU THURSDAY WITH FRONT IN THE AREA.
ANOTHER PIECE OF ENERGY ROTATES AROUND THE POLAR VORTEX LATER ON IN
THE WEEK WHICH WILL SEND YET ANOTHER FRONT SOUTH THROUGH OUR AREA
SOMETIME FRIDAY OR FRIDAY NIGHT. WILL UP POPS TO CHC FOR FRIDAY
NIGHT AS WE COULD SEE A SIMILAR SCENARIO TO WHAT WILL BE SEEN
WEDNESDAY NIGHT SET UP AGAIN. THE BRUNT OF THESE COLD AIR SURGES
WILL BE TO OUR NORTHEAST, HOWEVER THERE IS A POSSIBILITY TEMPS MAY
NOT GET OUT OF THE 70S ON THURSDAY OR SATURDAY IF CLOUDS AND RAIN
HOLD ON.
WAS REAL RELUCTANT TO CHANGE MUCH FOR THE LATTER PART OF THE
EXTENDED PERIOD WITH SOME DRAMATIC CHANGES IN THE MODEL SOLUTIONS,
NOTABLY THE 12Z GFS FROM THE 6Z GFS. THE ENSEMBLES AND THE 6Z GFS
POINT TO MORE OF A ZONAL FLOW PATTERN ACROSS THE CONUS, WHILE THE
ECMWF AND 12Z GFS BEGIN TO DIG A DEEP TROUGH IN THE ROCKY MOUNTAIN
REGION. IF THIS TREND CONTINUES, CHANGES WILL BE NEEDED TO THE LATER
PERIODS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 63 89 64 89 / 10 00 00 10
GCK 61 89 61 89 / 10 10 10 30
EHA 59 86 61 87 / 10 00 00 40
LBL 61 87 63 89 / 10 00 00 20
HYS 64 90 64 89 / 10 20 20 20
P28 65 87 66 88 / 10 00 00 00
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&
UMSCHEID/LACY
Hazardous weather outlook, Aug 16, 4:00 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON AUG 16 2004
KSZ030-031-043>046-061>066-074>081-084>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) MON AUG 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GERARD
Tornado, Stevens
- When
- August 16, 4:37 PM CST to 4:44 PM CST
- Where
- Stevens County, 3 mi E of Hugoton
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 100 yd
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -101.300
This landspout did not move far but it did cause slight damage to two granaries at a farm 3 miles east of Hugoton.
Tornado, Stevens
- When
- August 16, 4:49 PM CST to 4:51 PM CST
- Where
- Stevens County, 8 mi SE of Hugoton
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -101.250
This short lived landspout did not hit anything.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 16 to 17, 2004$159,000 · F1 · 19 events
- Hail and Damaging Winds in Arizona, August 16, 2004$19,000 · 1 in hail · 4 events
- Flash Flood and Hail in Kansas, August 16, 20041 in hail · 5 events
- Debris Flow and Heavy Rain in Puerto Rico, August 16, 20044 events
- Hail and Damaging Winds in New York, August 16, 20041 in hail · 4 events
- Waterspouts in Gulf of Mexico, August 16, 20042 events
- Lightning Strike in Minnesota, August 16, 2004$10,000 · 1 event
- Heavy Rain in Puerto Rico, August 16, 20041 event
- Hail in New York, August 16, 20040.75 in hail · 1 event
- Flash Flood in Arizona, August 16, 20041 event
- Hail in Pennsylvania, August 16, 20040.88 in hail · 1 event
- Flash Flood in New York, August 16, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419316, 5419317.